Stable Lévy Motion with Values in the Skorokhod Space: Construction and Approximation

  • Raluca M. BalanEmail author
  • Becem Saidani


In this article, we introduce an infinite-dimensional analogue of the \(\alpha \)-stable Lévy motion, defined as a Lévy process \(Z=\{Z(t)\}_{t \ge 0}\) with values in the space \({\mathbb {D}}\) of càdlàg functions on [0, 1], equipped with Skorokhod’s \(J_1\) topology. For each \(t \ge 0\), Z(t) is an \(\alpha \)-stable process with sample paths in \({\mathbb {D}}\), denoted by \(\{Z(t,s)\}_{s\in [0,1]}\). Intuitively, Z(ts) gives the value of the process Z at time t and location s in space. This process is closely related to the concept of regular variation for random elements in \({\mathbb {D}}\) introduced in de Haan and Lin (Ann Probab 29:467–483, 2001) and Hult and Lindskog (Stoch Proc Appl 115:249–274, 2005). We give a construction of Z based on a Poisson random measure, and we show that Z has a modification whose sample paths are càdlàg functions on \([0,\infty )\) with values in \({\mathbb {D}}\). Finally, we prove a functional limit theorem which identifies the distribution of this modification as the limit of the partial sum sequence \(\{S_n(t)=\sum _{i=1}^{[nt]}X_i\}_{t\ge 0}\), suitably normalized and centered, associated with a sequence \((X_i)_{i\ge 1}\) of i.i.d. regularly varying elements in \({\mathbb {D}}\).


Functional limit theorems Skorokhod space Lévy processes Regular variation 

Mathematics Subject Classification

Primary 60F17 Secondary 60G51 60G52 



We would like to thank François Roueff, Gennady Samorodnitsky and Philippe Soulier for useful discussions, and for drawing our attention to reference [8] regarding \(\alpha \)-stable Lévy processes on cones (see Remark 1.2). We are also grateful to Thomas Mikosch for the proof of Lemma C.1, to Xiao Liang for his help with the simulations and to Adam Jakubowski for reading the manuscript.


  1. 1.
    Balan, R.M., Saidani, B.: Weak convergence and tightness of probability measures in an abstract Skorohod space. Preprint (2019)Google Scholar
  2. 2.
    Basse-O’Connor, A., Rosinski, J.: On the uniform convergence of random series in Skorohod space and representation of càdlàg infinitely divisible processes. Ann. Probab. 41, 4317–4341 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Billingsley, P.: Probability and Measure, 3rd edn. Wiley, New York (1995)zbMATHGoogle Scholar
  4. 4.
    Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968)zbMATHGoogle Scholar
  5. 5.
    Billingsley, P.: Convergence of Probability Measures, 2nd edn. Wiley, New York (1999)CrossRefzbMATHGoogle Scholar
  6. 6.
    Daley, D.J., Vere-Jones, D.: An Introduction to the Theory of Point Processes, vol. I–II, 2nd edn. Springer, New York (2003)zbMATHGoogle Scholar
  7. 7.
    Davis, R.A., Mikosch, T.: Extreme value theory for space–time processes with heavy-tailed distributions. Stoch. Proc. Appl. 118, 560–584 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Davydov, Y., Molchanov, I., Zuyev, S.: Strictly stable distributions on convex cones. Electr. J. Probab. 13, 259–321 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    de Haan, L., Lin, T.: On convergence toward an extreme value distribution in \(C[0,1]\). Ann. Probab. 29, 467–483 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Feigin, P.D., Kratz, M.F., Resnick, S.I.: Parameter estimation for moving averages with positive innovations. Ann. Appl. Probab. 6, 1157–1190 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II, 2nd edn. Wiley, New York (1971)zbMATHGoogle Scholar
  12. 12.
    Hardin, Jr. C.D.: Skewed stable variables and processes. Technical Report, vol. 79. Center for Stochastic Processes at the University of North Carolina, Chapel Hill (1984)Google Scholar
  13. 13.
    Hult, H., Lindskog, F.: Extremal behaviour of regularly varying stochastic processes. Stoch. Proc. Appl. 115, 249–274 (2005)CrossRefzbMATHGoogle Scholar
  14. 14.
    Hult, H., Lindskog, F.: Extremal behaviour of stochastic integrals driven by regularly varying Lévy processes. Ann. Probab. 35, 309–339 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kallenberg, O.: Series of random processes without discontinuities of the second kind. Ann. Probab. 2, 729–737 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kallenberg, O.: Foundations of Modern Probability, 2nd edn. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  17. 17.
    Kwapień, S., Woyczyński, W.A.: Random Series and Stochastic Integrals: Single and Multiple. Birkhauser, Boston (1992)CrossRefzbMATHGoogle Scholar
  18. 18.
    Peszat, S., Zabczyk, J.: Stochastic Partial Differential Equations with Lévy Noise. Cambridge University Press, Cambridge (2007)CrossRefzbMATHGoogle Scholar
  19. 19.
    Resnick, S.I.: Point processes, regular variation and weak convergence. Adv. Appl. Probab. 18, 66–138 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Resnick, S.I.: Extreme Values, Regular Variation, and Point Processes. Springer, New York (1987)CrossRefzbMATHGoogle Scholar
  21. 21.
    Resnick, S.I.: Heavy Tail Phenomena: Probabilistic and Statistical Modelling. Springer, New York (2007)zbMATHGoogle Scholar
  22. 22.
    Roeuff, F., Soulier, P.: Convergence to stable laws in the space \({\mathbb{D}}\). J. Appl. Probab. 52, 1–17 (2015)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Samorodnitsky, G., Taqqu, M.S.: Stable Non-Gaussian Random Processes. Chapman and Hall, New York (1994)zbMATHGoogle Scholar
  24. 24.
    Sato, K.-I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)zbMATHGoogle Scholar
  25. 25.
    Skorokhod, A.V.: Limit theorems for stochastic processes. Theory Probab. Appl. 1, 261–290 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Skorokhod, A.V.: Limit theorems for stochastic processes with independent increments. Theory Probab. Appl. 2, 138–171 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Whitt, W.: Some useful functions for functional limit theorems. Math. Oper. Res. 5, 67–85 (1980)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of OttawaOttawaCanada

Personalised recommendations